Hail, Cerro Gordo
- When
- August 18, 5:33 PM CST
- Where
- Cerro Gordo County, 1.66 mi ESE of Rock Falls
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.210, -93.050
Trained spotter reported quarter sized hail.
A relatively stationary boundary set up across far northern Iowa through much of the day. Thunderstorms were able to initiate around peak heating and slowly migrated southward across the Mason City area, dropping hail roughly nickel to half dollar in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively stationary boundary set up across far northern Iowa through much of the day. Thunderstorms were able to initiate around peak heating and slowly migrated southward across the Mason City area, dropping hail roughly nickel to half dollar in size. They were the only severe or near severe reports received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 3:08 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 408 PM CDT Thu Aug 18 2016 .SHORT TERM.../Tonight/ Issued at 402 PM CDT Thu Aug 18 2016 Main concern tonight is storms, and even severe, potential over far northern Iowa. The latest radar trajectory brings the current severe storm in south-central Minnesota into southeast Minnesota to northeast Iowa. This is coincident with the instability gradient oriented in this fashion as well as the 0-3km bulk shear vector. The latest HopWRF and operational HRRR are handling the convective trends fairly well and keep storms northeast of the CWA. Still a potential for something to develop further south if off the outflow boundary, but if anything does, it'll remain confined to far northern Iowa this afternoon into the early evening. Kept a sliver of pops going tonight in this location. The shortwave looks to move east of the state past 06z leaving a dry period overnight into tomorrow morning. .LONG TERM.../Friday through Thursday/ Issued at 402 PM CDT Thu Aug 18 2016 Friday into Friday night...Cut back on pops during the morning hours per the slower progression of the cold front tomorrow afternoon into the evening. Mainly went completely dry across the south to southeast until the late afternoon hours. Potential for some WAA convection to develop ahead of the main trough/cold front during the afternoon hours Friday. This looks to be over west to northwest Iowa. Storms will transition and spread southeast past 21z Friday and continue to spread over much of the forecast area b/t 00-06z Saturday. Some lingering storms anticipated b/t 12-18z Saturday, before pushing into eastern Iowa Saturday afternoon. Severe potential looks to mainly be limited to damaging wind threat and possibly some brief hail with a decent amount of instability building into the state ahead of the trough. Deep layer shear ranges from 25 to 30 knots with low level shear very weak. Moderately unstable mid-level lapse rates and DCAPE in the 800-1200 J/kg range across the area. Low confidence with anything other than the damaging wind threat attm. However, heavy rain threat is the other concern with warm layer cloud depths ranging from 13kft to 14kft, PWATs around 1.5 inches, and strong moisture transport into the area. The isolated flash flood threat exist and now confident to hoist a watch attm. Saturday through Thursday...Much cooler air mass settles into the state on Saturday and last through early next week. 850mb temperatures drop as low as +10C Saturday afternoon with decent CAA for late August. Increased winds throughout the day Saturday. Otherwise, high pressure dominates over the region until another cold front sweeps across the state late Tuesday into Wednesday. Models are in decent agreement with timing and placement of QPF, and trended toward a drier forecast by Wednesday night. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1251 PM CDT Thu Aug 18 2016 VFR conditions will prevail through the TAF period. Mainly expecting a wind shift tonight and tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Podrazik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 419 PM CDT THU AUG 18 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-192130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 419 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER FAR NORTHERN IOWA TONIGHT INTO EARLY FRIDAY MORNING. A FEW STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT...WIDESPREAD THUNDERSTORMS ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER THUNDERSTORMS. ADDITIONAL NON SEVERE THUNDERSTORMS WILL OCCUR SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON THROUGH FRIDAY NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 618 PM CDT THU AUG 18 2016 IAZ007-017-182330- WORTH IA-CERRO GORDO IA- 618 PM CDT THU AUG 18 2016 ...STRONG WINDS AND SMALL HAIL WITH STORM IN NORTH CENTRAL IOWA... AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MANLY...OR 11 MILES WEST OF OSAGE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORA SPRINGS...PLYMOUTH AND ROCK FALLS. LAT...LON 4331 9302 4314 9302 4319 9316 4332 9312 TIME...MOT...LOC 2318Z 274DEG 23KT 4328 9304 SKOW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT THU AUG 18 2016 IAZ007-017-182345- WORTH IA-CERRO GORDO IA- 631 PM CDT THU AUG 18 2016 ...THUNDERSTORM OVER NORTH CENTRAL IOWA BRINGING HAIL AND STRONG WINDS... AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORA SPRINGS...OR 8 MILES NORTHEAST OF MASON CITY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MASON CITY...NORA SPRINGS...PLYMOUTH...ROCK FALLS AND PORTLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4331 9302 4305 9303 4317 9320 4332 9310 TIME...MOT...LOC 2331Z 308DEG 18KT 4320 9304 SKOW
The La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Public reported nickel sized hail.
Public reported mostly quarter sized hail with a few larger stones mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655405, 655406, 655407.